Dangerous Med Combos in Older Adults

With David Juurlink and Bryan Hayes

Look twice at the med list before you prescribe these!

Two distinguished guests join me this month, David Juurlink and Bryan Hayes, to discuss medication interactions. There are many medications that we commonly prescribe in the ED that can have potentially deadly side effects when combined with other medications that a patient is already on. It is important to always check the patient’s medication list prior to writing a new script. We present two examples of clinical cases in which commonly used medications could prove dangerous in combination with other medications: cellulitis and a community-acquired pneumonia. We discuss potential side effects from medication interactions (with a little pathophysiology thrown in), and some alternative medications that may be safer.

References

  1. Baillargeon J, Holmes HM, Lin YL, Raji MA, Sharma G, Kuo YF. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012;125(2):183-189. http://www.ncbi.nlm.nih.gov/pubmed/22269622
  2. Ho JM, Juurlink DN. Considerations when prescribing trimethoprim-sulfamethoxazole. CMAJ. 2011;183(16):1851-1858. http://www.ncbi.nlm.nih.gov/pubmed/21989472
  3. Fralick M, Macdonald EM, Gomes T, et al. Co-trimoxazole and sudden death in patients receiving inhibitors of renin-angiotensin system: Population based study. BMJ. 2014;349:g6196. http://www.ncbi.nlm.nih.gov/pubmed/25359996
  4. Juurlink DN, Mamdani M, Kopp A, Laupacis A, Redelmeier DA. Drug-drug interactions among elderly patients hospitalized for drug toxicity. JAMA. 2003;289(13):1652-1658. http://www.ncbi.nlm.nih.gov/pubmed/12672733
  5. Juurlink DN. The cardiovascular safety of azithromycin. CMAJ. 2014;186(15):1127-1128. http://www.ncbi.nlm.nih.gov/pubmed/25096666
  6. Wright AJ, Gomes T, Mamdani MM, Horn JR, Juurlink DN. The risk of hypotension following co-prescription of macrolide antibiotics and calcium-channel blockers. CMAJ. 2011;183(3):303-307. http://www.ncbi.nlm.nih.gov/pubmed/21242274

Image credit [1]

This entry was posted in Medications and Adverse Drug Events. Bookmark the permalink.

Hosted by

Christina Shenvi

MD, PhD, FACEP
Bio

Dr. Christina Shenvi is an associate professor of Emergency Medicine at the University of North Carolina. She is fellowship-trained in Geriatric Emergency Medicine and is the founder of GEMCast. She is the director of the UNC Office of Academic Excellence, president of the Association of Professional Women in Medical Sciences, co-directs the ACEP/CORD Teaching Fellowship, is on the Annals of EM editorial board, is on the Geriatric ED Accreditation board of governors, and she teaches and writes about time management at timeforyourlife.org.

Join the mailing list to get the latest GEDC updates in your inbox!